Oklahoma, 2021

Hail and Damaging Wind in Oklahoma, August 7, 2021

August 7, 2021 · NWS AMA · 2 events in 2 counties and zones

A strong upper level disturbance moved over the Oklahoma and Texas Panhandles causing thunderstorms to form. These thunderstorms moved from west to east with the greatest coverage occurring across the northern combined Panhandles.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A strong upper level disturbance moved over the Oklahoma and Texas Panhandles causing thunderstorms to form. These thunderstorms moved from west to east with the greatest coverage occurring across the northern combined Panhandles. Moderate instability and weak wind shear were sufficient to support hail upwards of an inch and few severe wind gusts up to 60-70 mph in a few storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 7, 2:51 AM CST, 44 minutes earlier.

Area forecast discussion, Aug 7, 2:51 AM CST, 44 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
351 AM CDT Sat Aug 7 2021

.SHORT TERM...Today through Tomorrow Night.
07z WV satellite and GOES wind detections show a stout upper
shortwave trof moving eastward over WY. At the surface, a lee
trough is present in E NM while surface dewpoint depressions
across the Panhandles are in the 10 to 20 degree range.

Saturday, as the aforementioned wave continues to shift eastward,
cross-barrier flow aloft will increase accordingly, with the lee
trough strengthening and shifting eastward as a result. Guidance is
in good agreement that the increasing height gradient aloft should
allow for an upper jet streak to develop, with this feature progged
to set up over far NE NM to W KS. While overall instability looks to
be the primary limiting factor - the strengthening lee trough should
lead to southwesterly surface winds and little moisture advection
into our already somewhat dry airmass - given the robust dynamics
ahead of the wave and with the CWA under the right entrance region
of that upper jet, should get at least some convection to develop
near the surface trough in the northwestern Panhandles this
afternoon. With MLCAPE values of 750-1000 J/kg and 0-6km bulk shear
of 25-30 knots, could get some organized convection as well. Progged
hodographs show some turning in the low levels but generally
straight profiles in the 2-6km layer, suggesting any supercells will
tend to split, with upscale growth occurring due to storm mergers.
Given a likely narrow window for supercellular structures and the
weak instability, hail risk looks to be limited to quarter size.
With the previously discussed dry lower levels, LCL heights appear
to be at least 10 kft. This suggests the tornado risk is negligible
while also pointing to damaging wind as the primary threat. Indeed,
progged DCAPE values are over 1000 J/kg, suggesting some 70 mph wind
gusts could occur.

Moving on to Sunday, as the wave departs to the east, modest large
scale height rises look to occur. Thus, despite a shift to more of
an easterly component to the surface winds, temperatures should
still reach the mid to upper 90s. Additionally, with relatively dry
profiles still in place, chance for convection appears low at this
time.

Ferguson

&&

.LONG TERM...Monday through Friday.
For Monday and Tuesday, upper level high pressure is expected to
dominate the weather across the southern high plains. This will
result in a continuation of above normal temperatures, including
max temperatures at some locations approaching or exceeding 100
degrees during this time period.

For Tuesday night through Friday, the upper level ridge of high
pressure is forecast to break down and reorganize to the west and
northwest of the area. This pattern change will allow for cooler
temperatures closer to normal values for early August along with
at least a slight chance for showers and thunderstorms. Medium
range models are in basic agreement on the overall pattern change
and were accepted. NBM temperatures and pops capture the above
progged scenario and were utilized in the grids for Monday through
Friday.

02

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                96  67  96  70  99 /   5  20   0   5   0
Beaver OK                 101  66  98  70 102 /  20  30   0   0   0
Boise City OK              96  60  93  63  98 /  40  10   0   0   5
Borger TX                 101  69 100  74 103 /  10  30   0   0   0
Boys Ranch TX              99  65  97  70 102 /  20  20   0   0   0
Canyon TX                  95  67  96  69  98 /   5  20   5   5   0
Clarendon TX               94  70  95  72  96 /   0  10   0   5   0
Dalhart TX                 96  59  93  62 100 /  30  20   0   0   5
Guymon OK                 100  62  97  67 103 /  40  30   0   0   0
Hereford TX                97  65  97  68  99 /   5  20   5   5   0
Lipscomb TX                98  68  96  72 100 /  10  30   0   5   0
Pampa TX                   96  67  95  70  97 /   5  20   0   5   0
Shamrock TX                95  70  96  72  97 /   0  20   5   5   0
Wellington TX              97  72  97  73  98 /   0  20   5   5   0

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&
Hazardous weather outlook, Aug 7, 2:36 AM CST, 59 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
336 AM CDT Sat Aug 7 2021

OKZ001>003-TXZ001>020-317-072100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
336 AM CDT Sat Aug 7 2021

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Thunderstorms are possible today and tonight across most of the
Oklahoma and Texas Panhandles. A few storms may become strong to
severe this afternoon and evening, with large hail to around the
size of quarters and damaging winds of 60 to 70 mph the primary
hazards.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms will be possible Tuesday evening through Friday
across most of the Oklahoma and Texas Panhandles. Any storms that
develop are expected to remain below severe levels at this time.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may become necessary later this
afternoon and evening.

02

The radar

The Dodge City radar (KDDC), 183 km away, was scanning. The volume nearest the first event began at 09:36 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Texas

When
August 7, 3:35 AM CST
Where
Texas County, 10.53 mi WNW of Hough
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
36.920, -101.750

Hail, Cimarron

When
August 7, 4:35 PM CST
Where
Cimarron County, 2.15 mi NNE of Sturgis
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
36.910, -102.040

The county Emergency Manager ran into accumulating hail that was a couple inches deep and completely covering the ground. The largest hail stone was estimated to be around the size of nickels. However, this was from inside the car.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 977689, 976386.